Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fat lost in limbs
Nov 27, 2004

Hello Bob!

I am not even sure if you can even answer this questiosn but i thought i would give it a shot. I am 27 years old and have been poz for three year. I thank GOD cause as of my labs from 10/03/04 my CD4 count is 1640 and viral load in undetectable!

My doc has me on androgel because my testosterone was low and it seem to be working; however, it seems like the fat from my legs and my arms are going to my stomach. My stomach has never been this big in my life...lol.

i am accustomed to wearing 34-36 waist pants, mostly because my thighs and butt had so much girth, and my chest was also pretty thick. A couple of months when I used to workout my arms and legs would hurt soooooo badly, until I started taking Advair after being diagnosed with brochitis. It was like oxygen wasnt gettin to my muscles or something. Now when i workout they dont hurt like they used to, but the fat does seem to be there anymore.

I have been on the testoterone for less than a month but i am seeing a little thickness in my chest again.

Also there is fat accumulating in the back of my neck, which i never had before. I have asked around and some say its just me getting older and some think i may have a HGH (Human Growth Hormone) deficency. My doc is not an hiv specialist and really doesnt think I need to see one since my CD4 count is so high and viral load is so low, but i would like a second and professional opinion.

I have asked you questions in the past and you have been right on! So what is your professional opinion on this? I do understand that it is not a diagnosis so dont fear....lol.

Thanks!

Seeing some results but still wondering

Response from Dr. Frascino

Hello Still Wondering,

In my opinion, the importance of all "virally enhanced" individuals being under the care of an HIV specialist cannot be overstated! This includes Pozitoids who have not yet started antiretroviral therapy.

The condition you are describing is called fat redistribution syndrome and can have components of fat accumulation as well as fat loss. Fat loss, often seen in the face, extremities and buttocks, is called lipoatrophy. Fat accumulation, or lipohypertrophy, is most frequently seen in the abdomen (formerly called "Crix belly" or "protease paunch") and in the back of the neck ("buffalo hump"). Some of these problems can be exacerbated by certain medications. For instance, d4T is associated with lipoatrophy; protease inhibitors, with increased abdominal fat. Testosterone may cause some generalized fat loss but it's not noted to cause increased abdominal fat deposition. Growth hormone deficiency is in your situation is unlikely; however, human growth hormone (HGH) has been used to treat abnormal fat accumulation. The downside is that it is expensive, inconvenient, associated with considerable side effects and only offers temporary improvement. The abdominal fat excess quickly returns when the treatment is discontinued. HGH may also cause worsening of lipoatrophy symptoms. As you can see, this whole topic is complex and, in reality, not fully understood.

Bottom line for you is to stop wondering and get in to see an HIV specialist who will evaluate your symptoms and advise you of your best treatment options.

Good luck.

Dr. Bob


Previous
time to come out
Next
To start again or not?..Thats the question

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement